Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Salt Lake City, UT

July 10, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 10, 1999, 2:55 PM MDT for Kane County, Utah. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 1999, 2:55 PM MDT (20:55 UTC)
Expired
Jul 10, 1999, 4:30 PM MDT
In force
95 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 102103
FFWSLC
UTC025-102230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT SAT JUL 10 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 251 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN 7 MILES NORTH OF GLENDALE...OR ABOUT 15 MILES NORTH OF  
  MOUNT CARMEL JUNCTION. THUNDERSTORMS ARE MOVING VERY SLOWLY        
  SOUTHWEST FOLLOWING THE DOWNSTREAM FLOW OF THE EAST FORK OF THE    
  VIRGIN RIVER. TOWNS ALONG THE RIVER FROM GLENDALE TO MOUNT CARMEL  
  JUNCTION SHOULD BE PREPARED FOR RAPID RISES OF THE EAST FORK       
  OF THE VIRGIN RIVER THROUGH 430 PM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3717 11282 3717 11263 3739 11251 3740 11264

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:25 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 10:25 AM MDT, 4 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1025 AM MDT SAT JUL 10 1999

SYNOPSIS...A MOIST AIRMASS REMAINS OVER EXTREME SOUTHWEST UTAH WHILE
DRIER AIR DOMINATES THE REST OF THE STATE.  A WEAK UPPER LEVEL
DISTURBANCE WILL CROSS UTAH LATE TONIGHT BRINGING A LITTLE DRIER AIR
INTO THE EXTREME SOUTHWEST ON SUNDAY.

DISCUSSION...DEEP LAYER MOISTURE REMAINS IN PLACE OVER EXTREME SRN
UT...NRN AZ THROUGH CNTRL NV.  SOLID CLOUD COVER OVER THE EXTREME
SOUTH AND SW EARLIER THIS MORNING BEGINNING TO MIX OUT A BIT.
SHOULD SEE CONVECTION FIRING NEAR THE AZ AND NV BORDER BY EARLY THIS
AFTERNOON WITH LOCALIZED HEAVY RAINFALL A POSSIBILITY.

WEST TO NORTHWEST FLOW OVER NRN HALF OF UTAH/NE NV NOT EXPECTED TO
CHANGE TOO MUCH TODAY.  HOWEVER...A COUPLE OF POINTS OF CONCERN
EXIST.  ONE IS THE OLD CIRCULATION CENTER THAT ROLLED NORTHWARD
ALONG THE SIERRAS OVERNIGHT.  THIS FEATURE APPEARS TO BE WINDING
DOWN...BUT HAS PULLED SOME OF THE DEEP LAYER MOISTURE FURTHER NORTH
ON CNTRL NV.  THE OTHER CONCERN IS APPROACHING SHORTWAVE CURRENTLY
OFF THE PACIFIC NW COAST.  THIS FEATURE EXPECTED TO PUSH THROUGH
THE REGION SUNDAY.  NEW ETA MODEL INSISTS THAT THE PW VALUES WILL
LOWER EVEN FURTHER ALONG AND IN THE WAKE OF THIS FEATURE.

THE ETA MODEL DOESNT SEEM TO SEE TOO MUCH MOISTURE WORKING IN
AHEAD OF THIS SHORTWAVE THROUGH NEVADA.  SUSPECT THAT WE MAY SEE
MORE IN THE WAY OF CLOUD COVER EARLY SUNDAY...BUT NOT REALLY LOOKING
FOR MUCH IN THE WAY OF PCPN AS SHORTWAVE REALLY LACKS ANY THERMAL
SUPPORT.  FOR NOW WILL LET PREVIOUS FORECAST RIDE WHILE WAITING TO
SEE IF SUBSEQUENT MODELS SUPPORT MORE IN THE WAY OF CLOUDS ...AND
MAYBE PCPN.

SLC --- CDC 553  CONGER

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:15 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.